Venous Access Devices (cont.)
Mark Horattas, MD
Kathryn L Hale, MS, PA-C
Alan D Forker, MD
Francisco Talavera, PharmD, PhD
Jonathan Adler, MD
IN THIS ARTICLE
After the Procedure
Pneumothorax/hemothorax: The following symptoms usually develop immediately following placement of a venous access device if pneumothorax or hemothorax has occurred:
Device infection or sepsis: An infection within the bloodstream may occur without any indication of a skin infection.
Venous thrombosis: This blood clot of the vein may cause swelling of the arm or red streaking and tenderness of the associated vein.
Endocarditis, an infection of the heart valves, may cause the following:
A blood-thinning medication (anticoagulant) is started if a blood clot develops. If the clot is very large or the person with a venous access device experiences recurring clots, the device will be removed.
If cellulitis is present, a prescription for antibiotics may be given.
If the intravascular portion of the device is infected, the device will be removed.
If a bloodstream infection (sepsis) is present, the person with the venous access device will be admitted to the hospital to receive IV antibiotics. If the infection is very severe, large amounts of IV fluids and medications may be needed to increase the blood pressure. The device may be removed.
If the device is not working properly, it may be repositioned or replaced. This may involve a minor surgical procedure.
If the device is blocked by a clot, in some cases a substance (such as streptokinase/urokinase) is injected into the device to dissolve the clot.
Must Read Articles Related to Venous Access Devices
Find out what women really need.
Drugs and Treatment Resources
- Psoriasis Treatment Strategies for You and Your Doctor
- 4 Vitamins and Minerals Adults Need
- Is Hormone Replaement Therapy Right for You?